Diophantine approximation and the geometry of limit sets in Gromov hyperbolic metric spaces

Lior Fishman, David S. Simmons, Mariusz Urbański

Research output: Contribution to journalArticlepeer-review


In this paper, we provide a complete theory of Diophantine approximation in the limit set of a group acting on a Gromov hyperbolic metric space. This summarizes and completes a long line of results by many authors, from Patterson's classic '76 paper to more recent results of Hersonsky and Paulin ('02, '04, '07). Concrete examples of situations we consider which have not been considered before include geometrically infinite Kleinian groups, geometrically finite Kleinian groups where the approximating point is not a fixed point of the group, and groups acting on infinite-dimensional hyperbolic space. Moreover, in addition to providing much greater generality than any prior work of which we are aware, our results also give new insight into the nature of the connection between Diophantine approximation and the geometry of the limit set within which it takes place. Two results are also contained here which are purely geometric: a generalization of a theorem of Bishop and Jones ('97) to Gromov hyperbolic metric spaces, and a proof that the uniformly radial limit set of a group acting on a proper geodesic Gromov hyperbolic metric space has zero Patterson--Sullivan measure unless the group is quasiconvex-cocompact. The latter is an application of a Diophantine theorem.
Original languageEnglish
Pages (from-to)1-150
Number of pages150
JournalMemoirs of the American Mathematical Society
Issue number1215
Publication statusPublished - 11 Jun 2018


  • math.DS
  • Hyperbolic geometry
  • Schmidt's game
  • Diophantine approximation
  • Gromov hyperbolic metric spaces

Cite this